Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 261, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 31, 2006, 8:45 PM CDT for Barton County, Russell County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2006, 8:45 PM CDT (01:45 UTC)
- Expired
- Aug 31, 2006, 9:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:28 PM CDT | TSTM WND GST 60 | 4 Nw Galatia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 010144 SVRICT KSC009-167-010245- /O.NEW.KICT.SV.W.0261.060901T0145Z-060901T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 845 PM CDT THU AUG 31 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS. SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS. * UNTIL 945 PM CDT. * AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL... AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR MILBERGER...OR 9 MILES SOUTH OF RUSSELL...AND MOVING SOUTHEAST AT 5 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... MILBERGER...SUSANK. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3886 9898 3868 9903 3855 9878 3876 9853 $$ JAKUB
3 follow-up statements
000 WWUS53 KICT 010202 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 901 PM CDT THU AUG 31 2006 KSC009-167-010245- /O.CON.KICT.SV.W.0261.000000T0000Z-060901T0245Z/ RUSSELL KS-BARTON KS- 901 PM CDT THU AUG 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BARTON AND SOUTHERN RUSSELL COUNTIES UNTIL 945 PM CDT... AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR MILBERGER...OR 12 MILES SOUTHWEST OF RUSSELL...STORM MOVEMENT IS NEARLY STATIONARY. TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE FROM THIS STORM DUE TO ITS VERY SLOW MOVEMENT. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN BARTON AND SOUTHERN RUSSELL COUNTIES...INCLUDING THE TOWN OF MILBERGER. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3886 9898 3868 9903 3855 9878 3876 9853 $$ JAKUB
000 WWUS53 KICT 010219 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 916 PM CDT THU AUG 31 2006 KSC009-167-010245- /O.CON.KICT.SV.W.0261.000000T0000Z-060901T0245Z/ RUSSELL KS-BARTON KS- 916 PM CDT THU AUG 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BARTON AND SOUTHERN RUSSELL COUNTIES UNTIL 945 PM CDT... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR MILBERGER...OR 13 MILES SOUTHWEST OF RUSSELL...STORM MOVEMENT WAS NEARLY STATIONARY. TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE FROM THIS STORM DUE TO ITS VERY SLOW MOVEMENT. THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL AND VERY HEAVY RAINFALL. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN BARTON AND SOUTHERN RUSSELL COUNTIES...INCLUDING THE TOWN OF MILBERGER. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3886 9898 3868 9903 3855 9878 3876 9853 $$ JAKUB
000 WWUS53 KICT 010243 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 943 PM CDT THU AUG 31 2006 KSC009-167-010253- /O.EXP.KICT.SV.W.0261.000000T0000Z-060901T0245Z/ RUSSELL KS-BARTON KS- 943 PM CDT THU AUG 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARTON AND SOUTHERN RUSSELL COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 940 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL AND GUSTY WINDS UP TO 50 MPH ALONG WITH HEAVY RAINFALL WILL STILL BE POSSIBLE FROM THIS STORM. LAT...LON 3886 9898 3868 9903 3855 9878 3876 9853 $$ JAKUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:33 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Aug 31, 3:33 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT THU AUG 31 2006 .DISCUSSION... CONCERNS TONIGHT ARE PRECIP CHANCES TONIGHT THROUGH SAT. TONIGHT: LIGHT SHRA CONTINUE TO FESTER ALONG A 310-315K PRESSURE GRADIENT SITUATED FROM HYS TO P28. THIS IS ALSO ALONG THE ERN EDGE OF MAIN INSTABILITY AXIS IN WRN KS. SHRA/TSRA WILL CONTINUE TO MOVE OFF THIS GRADIENT INTO CEN KS INTO THIS EVENING AND WEAKEN AS THEY MOVE EAST. EXPECT THIS TREND TO CONTINUE FOR THE EVENING HOURS AS MORE SHRA/TSRA REDEVELOP IN SWRN KS WHERE INSTABILITY IS BETTER AND LIFT REESTABLISHES ITSELF. COULD SEE SOME OF TSRA ACTIVITY MOVE BACK INTO AREAS WEST OF INTERSTATE 135 DURING THE EARLY MORNING HOURS ON FRI AS ISENTROPIC LIFT AGAIN MOVES BACK INTO THE AREA. SO WILL INCREASE POPS IN CEN KS AND AREAS WEST OF ICT BY FRI MORNING. FRI: COULD SEE SOME SCATTERED SHRA/TSRA ACROSS AREAS WEST OF INTERSTATE 135 DURING THE MORNING HOURS FRI AS 310-315K ISENTROPIC LIFT CONTINUES IN WRN SECTIONS. DO NOT EXPECT MANY OF THESE SHRA TO SURVIVE INTO AREAS EAST OF THE TURNPIKE...AS INSTABILITY DIMINISHES. FOCUS THEN SHIFTS TO THE AFTERNOON AND EVENING HOURS. SOME MODEL DIFFERENCES ON HOW THE MODELS HANDLE THE SHORTWAVE EXPECTED TO MOVE ACROSS THE NRN PLAINS ON FRI WITH THIS IMPULSE HELPING TO PUSH COLD FRONT SOUTH ACROSS NW KS ON FRI AND ACROSS MOST OF KS BY FRI EVE. GFS LOOKS TO HAVE SOME FEEDBACK PROBLEMS...WITH BOTH MODELS NOT VERY BULLISH ON INSTABILITY EXCEPT IN AREAS IN WRN KS. WILL KEEP CHANCE POPS IN MOST LOCATIONS AS ANY ACTIVITY THAT DOES DEVELOP WEST OF THE AREA WILL PROGRESS TO THE EAST ACROSS THE FORECAST AREA FRI NIGHT. SAT-SUN: COULD SEE SOME LEFTOVER SHRA EARLY ON SAT AS MAIN UPPER LEVEL LOW AND SHORTWAVE CONTINUES TO SPIN ACROSS THE HIGH PLAINS FOR THE WEEKEND (SIMILAR TO THE SYSTEM LAST WEEKEND) WITH IMPULSES IN THE NW FLOW ROTATING SOUTH INTO ERN SECTIONS OF KS. MAIN DIFFERENCE WITH THIS SYSTEM FROM LAST WEEKENDS IS THIS SYSTEM WILL BE A LITTLE FURTHER NORTH. LOW LEVEL MOISTURE WILL ALSO NOT BE AS PLENTIFUL FOR THESE IMPULSES TO ACT UPON SO WILL SLOWLY REDUCE POPS ON SAT INTO EARLY SUN WITH MAINLY ISOLATED SHRA EXPECTED. NW FLOW WILL ALSO LEAD TO BELOW NORMAL TEMPS FOR MOST OF THE HOLIDAY WEEKEND AS UPPER LOW PULLS SOME COOLER AIR INTO THE AREA. MON: CYCLONIC FLOW LINGERS ACROSS THE AREA INTO MON...WITH ANOTHER IMPULSE ROTATING DOWN ACROSS ERN SECTIONS OF KS BY MON AFTERNOON. COULD MAKE A CASE FOR KEEPING A POP IN SERN KS AS THIS IMPULSE ROTATES THROUGH THE AREA...BUT MAINLY AN ISOLATED CHANCE AT BEST. LOW LEVEL MOISTURE SEEMS TO BE LACKING AS WELL SO WILL LEAVE CHANCES OUT FOR NOW. NW FLOW WILL ALSO LEAD TO FALL-LIKE TEMPS INTO THE MIDWEEK TIME FRAME. TUE-THU: UPPER LEVEL SYSTEM MOVES COMPLETELY EAST OF THE AREA ON TUE WITH AN UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES INTO KS. MOST OF KS WILL BE ON THE FRONT SIDE OF THE RIDGE WITH N-NW FLOW PRODUCING COOL AND DRY CONDITIONS. RIDGE TRIES TO BREAK DOWN SOME BY THU AS NEXT SYSTEM MOVES INTO THE PAC NW. THIS WILL ALLOW SOME LOW LEVEL MOISTURE TO RETURN TO SRN KS. NOT TOO SURE HOW MUCH MOISTURE WILL BE AVAILABLE FOR ANY PRECIP CHANCES ON THU...OR TIMING OF ANY IMPULSE UNDER THE RIDGE...SO WILL THE EXTENDED DRY FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 79 61 77 / 10 30 40 30 HUTCHINSON 63 77 60 76 / 30 40 40 30 NEWTON 63 78 60 77 / 10 30 40 30 ELDORADO 63 80 59 78 / 10 20 40 30 WINFIELD-KWLD 63 82 60 79 / 10 20 30 30 RUSSELL 61 75 56 74 / 60 50 50 30 GREAT BEND 61 75 57 74 / 60 50 50 30 SALINA 64 77 60 76 / 20 40 40 20 MCPHERSON 64 78 59 76 / 20 40 40 30 COFFEYVILLE 62 84 61 80 / 10 10 30 30 CHANUTE 61 83 61 80 / 10 5 30 20 IOLA 61 83 61 80 / 10 5 30 30 PARSONS-KPPF 62 83 61 80 / 10 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 31, 4:40 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 440 PM CDT THU AUG 31 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 440 PM CDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT FOR LOCATIONS GENERALLY WEST OF INTERSTATE 135. SOME OF THESE STORMS MAYBE STRONG...ESPECIALLY OVER CENTRAL KANSAS. THE MAIN THREAT WOULD BE HAIL TO DIME SIZE. IN ADDITION SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THAT CAUSES SOME ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY FOR THE ENTIRE AREA...AND FOR SOUTHEAST KANSAS SATURDAY NIGHT. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THE STORMS FRIDAY AND FRIDAY NIGHT MAY PRODUCE SOME LOCALLY HEAVY RAINFALL THAT CAUSES SOME ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/KETCHAM
In the hours before
Special weather statement, Aug 31, 7:57 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 757 PM CDT THU AUG 31 2006 KSZ032-010145- RUSSELL- 757 PM CDT THU AUG 31 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GORHAM...OR 7 MILES WEST OF RUSSELL...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:03 PM CDT | Flood Watch | ICT | Barton, Ellsworth, Kingman, Reno, Rice, Russell | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.